emeraldwhisper
top of page
RHRC-Pictorial-Logo_edited.png
 / Heroin / Heroin Overdose Signs And Symptoms

Heroin Overdose Signs and Symptoms

According to the National Center for Health Statistics, drug overdose deaths in America increased by 28.5% between 2020 and 2021, with opioids lending with 7 out of every 10 cases.

 

Heroin forms part of a collection of drugs known as opioids manufactured from the opium poppy. The number of deaths surrounding heroin overdoses continues to top the charts each year, leaving many wondering why and how users reach this destination. It becomes even more difficult when you can't acknowledge that your loved one or yourself has developed a problem with heroin until it's too late.

 

This article tackles the ins and outs of a heroin overdose and the potential risks associated with abusing the drug. Let's dig in.

Understanding Heroin

Like any other drug manufactured from the opium poppy, heroin is not only addictive but interacts with the brain's chemical environment and progressively alters its chemical processes. Over time, the cumulative effects of heroin place a user at a high risk of overdose.

 

Taking heroin releases an effect that slows down chemical processes within the body and brain. The drug has a chemical makeup that easily integrates within the brain's chemical system, produces psychoactive effects, and alters the brain's chemical processes. Over time, the altered chemical balance of the brain brings about psychological and physical problems.

 

Since heroin is a more potent opiate, its mechanism works faster than any other opiate drug; warping the chemical system of your brain within a short time. From every dose of heroin, your brain cells secrete large amounts of neurotransmitter chemicals. These neurotransmitter chemicals cause structural damage to cells, developing conditions for a heroin overdose episode.

Signs of a Heroin Overdose

When you ingest too much heroin, you might encounter a heroin overdose. The primary sign of a heroin overdose is stopped or reduced breathing; chemicals in heroin depress normal breathing, especially in large quantities. You might have depressed breathing when you:

 

  • Gasp for air

  • Have shallow breaths

  • Notice ashen skin

  • Develop a blue tint on the fingertips or lips

 

The other symptoms of a heroin overdose may include:

 

  • Pinpoint pupils

  • Discolored tongue

  • Weak pulse

  • Low blood pressure

  • Disorientation, a changed mental state, or delirium

  • Constipation

  • Spasms or seizures

  • Nausea or vomiting

  • Coma

  • Extreme drowsiness/ you are unable to stay awake

 

Please note that a heroin overdose can be life-threatening, so getting the proper medical attention is essential as soon as you notice these symptoms. The symptoms of a heroin overdose may start about 10 minutes after the user consumes the dose.

overdose-pic-2_edited.jpg

Medically Reviewed:

IMG-2701_edited_edited.jpg

Rolling Hills Recovery Center

Expert Contributor

Dr. Williams presently serves on the board of Directors for two non-profit service organizations. He holds a Master’s degree in Human Services from Lincoln University, Philadelphia, Pa, and a Ph.D. with a concentration in Clinical Psychology from Union Institute and University. In Cincinnati, Ohio. He is licensed to practice addictions counseling in both New Jersey and Connecticut and has a pending application as a practicing Psychologist in New Jersey.

Don't See Your Insurance?

Our staff will help you step by step, answering any questions you may have.

blue-cross-blue-shield-vector-logo_edited.png
beacon-logo.png
aetna-logo_edited.png
cigna-logo-1_edited.png
unitedhealthcare-vector-logo_edited.png
EBC_25AnthemTag_Logo_300_K_4c_07_15_edited.png
valueoptions-logo-300x206_edited.png
imagesGUYPZ60B_edited.png

Did You Know Rolling Hills Recovery Center Offers Treatment for Heroin Abuse?

A patient navigator is ready to help. Our team of dedicated professionals are here to help 24 hours a day.

Heroin Overdose Risk Factors

To begin with, overdosing on heroin can stem from several factors, either working in concert or independently, such as ignoring the amount of heroin you take like injecting unknown amounts of heroin. Another risk factor stemming from heroin overdose is polysubstance use. Since heroin is a nervous system depressant, when taken with other drugs like benzodiazepines, alcohol, or barbiturates, it increases the chances of coma, respiratory failure, and death.

 

Secondly, taking heroin with stimulant substances such as cocaine creates a physiologic response that opposes the effects of heroin to some degree. For instance, taking cocaine and heroin creates counteracting products between the brain and the body. These effects make the user unable to sense an impending overdose because cocaine is a stimulant while heroin is a depressant.

 

This combination is commonly known as a "speedball" and poses hazardous risks to the user. This is because the user becomes susceptible to the effects of both drugs, is less aware of heroin's intoxicating depressant, and is at a high risk of a heroin overdose.

 

Thirdly, people who relapse from heroin are more prone to a heroin overdose. People with a previous record of heroin use have already developed a tolerance to the drug and hence need more amounts to achieve the last effects. When these individuals abstain from heroin for some time, they decrease their tolerance levels and place themselves at a higher overdose risk if they relapse 

Treatment at Rolling Hills Recovery Center

In Case of an Overdose, do the Following

A Heroin overdose is fatal when you fail to address it immediately. You should be prepared to deal with an overdose episode should a loved one or close relative abuse heroin. Taking the necessary steps or action goes a long way in increasing the person's chances of survival and the victim's safety.

 

Firstly, call 911 in response to a heroin overdose and provide the victims:

 

  • Estimated amount of heroin ingested.

  • Estimated time of ingestion.

  • Respiratory status (e.g., "Victim is not breathing").

  • Address.

Though most people may be afraid to report a heroin overdose because the drug is illegal, most state laws protect you from arrest if you seek emergency help for an overdose, so do not hesitate to seek help for a loved one. 

 

Secondly, pay close attention to the victim and possibly call for an intervention:

 

  • Check breathing; provide rescue breathing when the victim is not breathing; however, ensure you know how to administer rescue breathing. Do the same when you notice the "death rattle"- medical professionals refer to the death rattle as a distinct labored sound coming from a victim's throat.

  • Administer naloxone; naloxone is an antagonist to opioids and reverses the effects of opioids in the body. However, you must have the naloxone on hand and know how to administer it. 

 

Please continue providing supportive breathing when the victim shows severe labored breathing or cannot breathe on their own. When the victim begins to live independently, please monitor them until help arrives.

 

It is crucial to get emergency help quickly because naloxone usually works for 30 to 90 minutes. Get help even if the person revives or overdose symptoms alleviate because overdose symptoms can return as soon as naloxone wears off.

Prevent Overdose

There are several ways to prevent a heroin overdose for those using heroin as well as their close loved ones, including:

 

  • Avoid combining heroin and other drugs like stimulants.

  • Seek heroin treatment before an overdose occurs.

  • Keep naloxone at hand when your loved one is using heroin.

 

The first stage of heroin treatment is enrolling in a detox center that usually works hand in hand with other treatment centers to offer the best chance of recovering. These centers may be outpatient, residential, and inpatient treatment centers.

on-tablet-pic_edited_edited_edited_edited.jpg

Rolling Hills Recovery Center Is Here For You. Verify Your Insurance Today.

A patient navigator is ready to help. Our team of dedicated professionals are here to help 24 hours a day.

or

The Bottom Line

Treatment is complex, and withdrawal from heroin is a nightmare; however, living a drug-free life is your ultimate goal. You will feel like giving up and quitting on yourself at times. So, keep loved ones and close friends closer during these crucial times to give you the necessary support; you do not have to go through treatment alone.

 

The best part is that you do not have to take the more significant steps overnight. Take the smaller ones and improve on yourself as you move through your recovery journey. Also, remember to enjoy yourself as you continue.

Sources
  • Facebook
  • Instagram
  • LinkedIn

Are You Ready To Change Your Life?

Our experienced staff is available 24/7 to answer any questions you may have. Call today and change your tomorrow.

Not Quite Ready To Talk? Request A Call Back

Request Call Back

Protected by reCAPTCHA and Google privacy and terms of service apply

RHRC_Combination_Logo_Mark_White.png
Levels of Care
Addiction Information
Treatments
Specialty Therapies
Substances

Rollinghillsrecoverycenter.com proudly supports:

Rolling Hills Recovery Center NAME ONLY (3D - white logo dark background)_edited.png
425 Main St. Chester, NJ 07930

Toll-Free: 855.559.8550
Email: Info@rollinghillsrecoverycenter.com

Directions
images (6)_edited_edited_edited.png
png_270_kb_edited_edited.png

Copyright © 2024 Rolling Hills Recovery Center, LLC

on-phone-pic- (1)_edited_edited.png
Understanding Heroin
Signs of a heroin overdose
Heroin overdose risk factors
Prevent overdose
The bottom line
In case, of an overdose, do the following
bottom of page